Lung transplantation has become a viable treatment modality for patients with end-stage pulmonary disease. CNS complications include seizures.38,39 A high incidence of seizures following lung transplantation in young cystic fibrosis patients was first reported by Vaughn et al.38 (Age dependence has also been identified for seizures after bone-marrow and heart transplantation.) The risk of seizures is greatest in the early course after surgery, a relationship also seen in recipients of other transplants. Recipients of double-lung transplants are more likely to have seizures than single-lung recipients. Most patients in Vaughn's series had partial-onset seizures. This contrasts with other types of transplant series.8,30,31,40 Earlier series may have included secondarily generalized seizures, however.

Most seizures associated with lung transplantation occur during organ rejection.38 Focal breakdown of the blood-brain barrier, similar to that in strokes and postulated in graft-versus-host disease, is a possible mechanism. Lung transplant recipients with cystic fibrosis have an elevated incidence of seizures.39 Strokes, cyclosporine toxicity, and electrolyte abnormalities commonly occur in these patients.39,41 The outcome of these complications is usually favorable, and only a few patients need long-term antiepileptic drug (AED) therapy.

Another study42 that found frequent seizures after lung transplantation in children listed the most common causes as:

  • cyclosporine toxicity
  • hypoxia
  • strokes
  • metabolic derangement

Seizures occurred early in the postoperative course. The EEG in most often shows generalized slowing consistent with diffuse encephalopathy. Imaging studies often show changes consistent with cyclosporine toxicity: reversible, low-attenuation white-matter changes on CT and hyperintense signals in the cortex or white matter of the cerebral hemispheres. These changes of T2 signal intensity suggest a microvascular injury.43–45 The seizures are usually self-limited.

ADVERTISEMENT
ADVERTISEMENT